Alert archive / Idaho / Red Flag Warnings in 2022
Red Flag Warning 7, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 17, 2022, 2:34 PM MDT for 17 counties in Idaho. It took effect at Jul 18, 2022, 1:00 PM MDT. It was in force for 8 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 2022, 2:34 PM MDT (20:34 UTC)
- In effect from
- Jul 18, 2022, 1:00 PM MDT
- Expired
- Jul 18, 2022, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID, Valley County, ID
The radar
The Pocatello radar (KSFX), 88 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:00 PM MDT | NON-TSTM WND GST 56 | Dubois, ID | INL NOAA ARL FRD MESONET - AT DUBOIS. |
| Jul 18, 1:00 PM MDT | NON-TSTM WND GST 57 | 4 Nw Atomic City, ID | INL NOAA ARL FRD MESONET - INL PUZZLE US HWY 20 / 26 JUNCTION. |
| Jul 18, 1:26 PM MDT | NON-TSTM WND GST 44 | 11 N Ellis, ID | MESONET STATION EZRI1 EZRA CREEK. |
| Jul 18, 1:36 PM MDT | NON-TSTM WND GST 44 | 3 Sw Salmon, ID | MESONET STATION SMYI1 SALMON. |
| Jul 18, 1:55 PM MDT | NON-TSTM WND GST 49 | 1 Nw Rexburg, ID | ASOS STATION KRXE REXBURG-MADISON AIRPORT. |
| Jul 18, 2:00 PM MDT | NON-TSTM WND GST 48 | 2 Nnw Ozone, ID | MESONET STATION PC219 GALBRAITH. |
| Jul 18, 2:30 PM MDT | NON-TSTM WND GST 65 | 20 Ene Carey, ID | ITD MESONET - TOM CAT SUMMIT. |
| Jul 18, 2:35 PM MDT | NON-TSTM WND GST 62 | Craters Of Moon, ID | INL NOAA ARL FRD - CRATERS OF THE MOON. |
| Jul 18, 2:40 PM MDT | NON-TSTM WND GST 49 | 3 Sw Camas, ID | MESONET STATION PC136 REFUGE. |
| Jul 18, 2:45 PM MDT | NON-TSTM WND GST 63 | 12 Ne Atomic City, ID | ITD MESONET - TELEGRAPH HILL. |
| Jul 18, 3:00 PM MDT | NON-TSTM WND GST 57 | 10 Nw Atomic City, ID | INL NOAA ARL FRD MESONET - LOST RIVER REST AREA. |
| Jul 18, 3:00 PM MDT | NON-TSTM WND GST 58 | Hamer, ID | ITD MESONET - CAMAS. |
| Jul 18, 3:15 PM MDT | NON-TSTM WND GST 68 | 20 Ene Carey, ID | ITD MESONET - TOM CAT SUMMIT. |
| Jul 18, 3:54 PM MDT | NON-TSTM WND GST 48 | 14 S Craters Of Moon, ID | MESONET STATION PBUI1 POTTER BUTTE. |
| Jul 18, 3:56 PM MDT | NON-TSTM WND GST 49 | 3 Wsw Salmon, ID | SALMON RAWS. |
| Jul 18, 6:12 PM MDT | NON-TSTM WND GST 51 | 2 Nw Idaho Falls, ID | ASOS STATION KIDA IDAHO FALLS REGIONAL AIRPORT. |
| Jul 18, 7:00 PM MDT | NON-TSTM WND GST 49 | 5 Ssw Clementsville, ID | MESONET STATION PC141 CANYON CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3207 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
251 WWUS85 KPIH 172034 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 234 PM MDT Sun Jul 17 2022 IDZ410-425-181100- /O.UPG.KPIH.FW.A.0001.220718T1500Z-220719T0300Z/ /O.NEW.KPIH.FW.W.0007.220718T1900Z-220719T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 234 PM MDT Sun Jul 17 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 AND 425... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 1 PM to 9 PM MDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM and Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * WINDS...Southwest 20 to 30 MPH with gusts of 35 to 45 MPH. Locally higher winds will be possible across northern portions of Zone 410 from the Arco Desert northeast to the Dubois area. * RELATIVE HUMIDITY...9 to 20 percent, driest north trending more moist into southern portions of Zones 410 and 425. * IMPACTS...Gusty winds and low humidity may create hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly based on any one or more of the following criteria for southeast Idaho: - Relative humidity at or below 15 percent combined with wind gusts of at least 25 MPH in the mountains or 30 MPH in the Snake Plain. - Thunderstorm coverage of 25 percent or greater, without specific rainfall criteria. - Other high impact conditions deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ475-476-181100- /O.NEW.KPIH.FW.W.0007.220718T1900Z-220719T0300Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 234 PM MDT Sun Jul 17 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 475 AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 1 PM to 9 PM MDT Monday. * AFFECTED AREA...Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...West 20 to 35 MPH with gusts of 40 to 50 MPH. Locally higher gusts over 55 MPH are possible near peaks and ridgelines. * RELATIVE HUMIDITY...7 to 16 percent. * IMPACTS...Gusty winds and low humidity may create hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly based on any one or more of the following criteria for southeast Idaho: - Relative humidity at or below 15 percent combined with wind gusts of at least 25 MPH in the mountains or 30 MPH in the Snake Plain. - Thunderstorm coverage of 25 percent or greater, without specific rainfall criteria. - Other high impact conditions deemed critical by the National Weather Service and area fire management agencies. && $$ KSmith
3 follow-up statements
281 WWUS85 KPIH 180918 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 318 AM MDT Mon Jul 18 2022 IDZ410-425-475-476-182100- /O.CON.KPIH.FW.W.0007.220718T1900Z-220719T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 318 AM MDT Mon Jul 18 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 425, 475 AND 476... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River, Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...West and southwest winds 20 to 30 mph with gusts of 35 to 45 mph. Locally higher winds will be possible across northern portions of Zone 410 from the Arco Desert northeast to Dubois and across higher peaks and ridgelines of Zones 475 and 476. * RELATIVE HUMIDITY...7 to 12 percent in the Lost and Lemhi Valleys stretching into the Arco Desert from Atomic City north through Dubois. 10 to 17 percent south and east in Zones 425 and 410 from Minidoka through Idaho Falls. * IMPACTS...Gusty winds and low humidity may create hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly based on any one or more of the following criteria for southeast Idaho: - Relative humidity at or below 15 percent combined with wind gusts of at least 25 MPH in the mountains or 30 MPH in the Snake Plain. - Thunderstorm coverage of 25 percent or greater, without specific rainfall criteria. - Other high impact conditions deemed critical by the National Weather Service and area fire management agencies. && $$ TAX
058 WWUS85 KPIH 181946 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 146 PM MDT Mon Jul 18 2022 IDZ410-425-475-476-190300- /O.CON.KPIH.FW.W.0007.000000T0000Z-220719T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 146 PM MDT Mon Jul 18 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR IDAHO FIRE WEATHER ZONES 410, 425, 475 AND 476... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River, Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...West and southwest winds 20 to 30 mph with gusts of 35 to 45 mph. Locally higher winds will be possible across northern portions of Zone 410 from the Arco Desert northeast to Dubois and across higher peaks and ridgelines of Zones 475 and 476. * RELATIVE HUMIDITY...7 to 12 percent in the Lost and Lemhi Valleys stretching into the Arco Desert from Atomic City north through Dubois. 10 to 17 percent south and east in Zones 425 and 410 from Minidoka through Idaho Falls. * IMPACTS...Gusty winds and low humidity may create hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly based on any one or more of the following criteria for southeast Idaho: - Relative humidity at or below 15 percent combined with wind gusts of at least 25 MPH in the mountains or 30 MPH in the Snake Plain. - Thunderstorm coverage of 25 percent or greater, without specific rainfall criteria. - Other high impact conditions deemed critical by the National Weather Service and area fire management agencies. && $$
008 WWUS85 KPIH 190253 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 853 PM MDT Mon Jul 18 2022 IDZ410-425-475-476-190400- /O.EXP.KPIH.FW.W.0007.000000T0000Z-220719T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 853 PM MDT Mon Jul 18 2022 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 425, 475 AND 476... Humidity is beginning to recover and winds are losing strength as sunset nears. Thus, we are allowing the red flag warning to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 17, 3:06 AM MDT, 11 hours 28 minutes earlier.
Area forecast discussion, Jul 17, 3:06 AM MDT, 11 hours 28 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 306 AM MDT Sun Jul 17 2022 .SHORT TERM...Today through Monday Night. Pre-dawn satellite showing just a few clouds beginning to stream into the area this morning near Twin Falls. This can be considered a tracer of higher moisture content beginning to swell northward ahead of a low pressure system sliding into the PacNW. These clouds should continue to stream northward into the central mountains wrapping mostly north of the South Hills and Snake Plain, at least initially. Clearing to the south should allow for a quick warmup this morning, exacerbating heat stresses from warm temperatures yesterday and poor overnight relief, especially through the South Hills. Will issue a Heat Advisory for these locations because of this. The early afternoon will allow for destabilization with rapid heating, generating convective development first in the central mountains and through the South Hills. HREF showing pooling PWAT values in excess of an inch through Cassia Co. so these showers and thunderstorms should be rather efficient, but the increasing low- to mid-level flow should allow these showers and thunderstorms to move rather quickly. Can't rule out gusty winds or small hail with any of the stronger storms. As the moisture continues to surge northeast ahead of the low pressure system, shower and thunderstorm activity will follow. The best chances for running into these are through the South Hills, Southeast Highlands or Upper Snake Plain into the Montana divide. While most shower and thunderstorm activity should wane in the evening tonight, the approaching system could keep some nocturnal activity alive as the axis of deeper moisture shifts east. Monday will see a re-invigoration of this convection, primarily over the Eastern Highlands, Southeast Highlands and Upper Snake Plain. The bigger impact and story will be the increase in winds through the Central Mountains and Snake River Plain. Efficient mixing through Monday afternoon will allow these locations to bring down the 30- 40kt 700mb jet dropping in from the northwest. Wind Advisories may be needed in addition to the Fire Weather Watch issued this morning (see Fire Weather below). TAX .LONG TERM...Tuesday through next Sunday. As a closed low continues to track eastward along the Canadian border, an upper ridge begins to rebound over the region Tuesday. Winds will be breezy again but conditions will not be as windy as Monday. Many locations could see 20 mph sustained winds and 30 mph gusts. The ECMWF Extreme Forecast Index (EFI) is indicating elevated wind gusts across the eastern highlands and Snake River Plain for Tuesday evening. Have continued to increase forecast winds throughout the extended by blending with NBM 90th Percentile. Temperatures will climb several degrees Wednesday, with the Eastern Magic Valley, Snake River Plain and many other locations further south seeing highs reach into the mid to upper 90s. The next upper- level trough reaches the PNW coast early Thursday. The GFS ensemble (GEFS) is a bit quicker to bring the trough inland across WA/OR and ultimately breaks down the upper ridge over our region, while the ECMWF ensemble (EPS) keeps us under persistent high pressure through the end of the week. The National Blend is currently forecasting predominately dry conditions, with PoPs generally 25% or lower across the eastern highlands each afternoon over the weekend. However, there is potential that forecast PoPs will be increased during this period depending on how models continue to trend, with monsoonal moisture from the south a consideration as well. Cropp && .AVIATION...Mid- to upper-level SCT clouds will begin to filter in from the south throughout the early morning, turning BKN to OVC by mid- afternoon. Southwest winds of 10-25 kts are expected from early afternoon through around sunset at KPIH, KIDA, and KDIJ, while calmer winds of 15 kts or less are expected at KBYI and KSUN. Isolated showers and thunderstorms could impact all terminals again throughout this same period and therefore have forecast VCTS at all sites. Clouds will begin to scatter again overnight and throughout the day Monday. Cropp && .FIRE WEATHER...Satellite showing moisture beginning to pool ahead of a system sliding into the region today. This moisture will continue to surge northward through the afternoon, generating showers and thunderstorms, first over the high terrain of zones 422, 476, and southern 475. This will be closely followed by showers and thunderstorms moving into the south hills zone of 427. Scattered lightning will be hit and miss with these storms and with surging moisture, rainfall may be rather efficient. At this time, will continue to hold off on Red Flag Warnings for thunderstorms, but zone 427 will is borderline. In addition to the thunderstorm activity, surface winds and gusts will also increase, which could still lead to challenging conditions containing any established fires. We're expecting south- southwesterly winds sustained in the 15-25 mph range with gusts as high as 30-35 mph in zones 410, 476, and 475. Monday is still shaping up as the big day where strong winds will combine with drying to lead to critical fire weather conditions. Sufficient mixing in the afternoon will bring gusts of 40-50mph through the central mountain zones 422, 475, and 476 as well as the Snake Plain zones 425, and 410. A Fire Weather Watch has been issued for Monday afternoon. TAX && .PIH WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday morning through Monday evening for IDZ410-425. Heat Advisory from 9 AM this morning to 8 PM MDT this evening for IDZ054>059. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:33 AM MDT | Heat Advisory | PIH | Bannock, Bingham, Blaine, Caribou, Cassia, Franklin and 3 more | 17 hr |
| Jul 17, 3:02 AM MDT | Fire Weather Watch | PIH | Bingham, Blaine, Bonneville, Butte, Clark, Fremont and 7 more | 12 hr |
| Jul 17, 1:32 PM MDT | Wind Advisory | PIH | Bingham, Bonneville, Butte, Clark, Fremont, Jefferson and 1 more | 30 hr |
Nearby
Red Flag Warnings in Idaho, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.